Alert archive / Alabama / Flash Flood Warnings in 2009

Flash Flood Warning 28, NWS Birmingham, AL

May 16, 2009Randolph County, Alabama

NWS Birmingham, AL issued this flash flood warning at May 16, 2009, 10:15 AM CDT for Randolph County, Alabama. It was in force for 4 hr. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2009, 10:15 AM CDT (15:15 UTC)
Expired
May 16, 2009, 1:45 PM CDT
In force
4 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Randolph County, AL

What was reported inside it

TimeReportWhereRemark
May 16, 10:30 AM CDTFLASH FLOOD3 E Roanoke, ALDICKERT FIRE DEPARTMENT REPORTS WATER OVER HIGHWAY 22.
May 16, 10:30 AM CDTFLASH FLOODRoanoke, ALPOLICE REPORT STREET FLOODING IN ROANOKE.
May 16, 10:45 AM CDTFLASH FLOODRoanoke, ALCHESTNUT AND LOUINA ROADS CLOSED DUE TO FLOODING.
May 16, 11:35 AM CDTFLASH FLOODCorinth, ALWATER 6 INCHES DEEP FLOWING ACROSS COUNTY ROAD 49 IN THE CORINTH COMMUNITY.
May 16, 11:35 AM CDTFLASH FLOODRoanoke, ALROANOKE PD REPORTS WATER 2 FEET DEEP IN ONE CONFINED AREA OF CHESTNUT ROAD...AND 1 FOOT DEEP BLOCKING A 10 FOOT WIDE SECTION OF LOUINA ROAD. BOTH ROADS ARE CLOSED.
May 16, 12:05 PM CDTFLASH FLOODCorinth, ALFIRE DEPARTMENT REPORTS WATER 4 FEET DEEP RUSHING ACROSS COUNTY ROAD 41 NEAR THE NATURAL GAS PUMPING STATION.
May 16, 12:17 PM CDTFLASH FLOODConcord, ALDEPUTY SHERIFF REPORTS WATER RUSHING ACROSS COUNTY ROAD 43 AT BEAVER CREEK NEAR JUNCTION OF COUNTY ROADS 43 AND 41...ABOUT A FOOT DEEP AND 60 FEET WIDE.
May 16, 12:40 PM CDTFLASH FLOODNne Roanoke, ALCOUNTY ROAD 45 IS WASHED OUT AT ROCKSTAND ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this flash flood warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 3.3 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2009-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 588 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2009-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
588 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
509 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 161515
FFWBMX
ALC111-161545-
/O.NEW.KBMX.FF.W.0028.090516T1515Z-090516T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1015 AM CDT SAT MAY 16 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN RANDOLPH COUNTY IN EAST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...WEDOWEE...ROANOKE...

* UNTIL 1045 AM CDT

* AT 1012 AM CDT...THE NATIONAL WEATHER SERVICE DETECTED FLASH   
FLOODING FROM NUMEROUS THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
MALONE...WEDAHADKEE CREEK...HIGH PINE CREEK...JACK BRANCH AND TOWN 
CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF TWO TO THREE INCHES ARE POSSIBLE IN 
THE WARNED AREA.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3333 8564 3334 8528 3312 8524 3312 8565

$$

12/SIRMON
1 follow-up statement
000 
WGUS54 KBMX 161520
FFWBMX
ALC111-161845-
/O.EXT.KBMX.FF.W.0028.000000T0000Z-090516T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1020 AM CDT SAT MAY 16 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  SOUTHERN RANDOLPH COUNTY IN EAST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...WEDOWEE...ROANOKE...

* UNTIL 145 PM CDT

* AT 1018 AM CDT...THE NATIONAL WEATHER SERVICE DETECTED FLASH
  FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
TENNANT...  R.L. HARRIS DAM...OFELIA...NAPOLEON...BI SPRINGS... 
MALONE...WEDAHADKEE CREEK...HIGH PINE CREEK...JACK BRANCH AND TOWN 
CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF TWO TO THREE INCHES  ARE POSSIBLE IN 
THE WARNED AREA.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3333 8564 3334 8528 3312 8524 3312 8565

$$

12/SIRMON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at May 16, 6:38 AM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, May 16, 6:38 AM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
638 AM CDT SAT MAY 16 2009

.UPDATE...AVIATION DISCUSSION.

&&

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT.

COLD FRONT NORTHWEST OF THE AREA THIS MORNING WILL SHIFT INTO THE
NORTHERN SECTIONS LATER THIS AFTERNOON AND BY 12Z SUNDAY MORNING
WILL BE LOCATED VERY NEAR THE INTERSTATE 20/59 CORRIDOR.  FRONT
WILL THEN SHIFT ACROSS THE SOUTHERN SECTIONS ON SUNDAY WITH MUCH
DRIER AIR EXPECTED LATER SUNDAY NIGHT.

FOR TODAY...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS THIS MORNING
WITH WIDESPREAD SHOWERS AND THUNDERSTORMS LATER THIS AFTERNOON.
AIR MASS VERY UNSTABLE AND MODELS INDICATE INCREASING UPWARD
VERTICAL MOTION AFTER 18Z.  SOME STRONG STORMS POSSIBLE WITH
GUSTY WINDS THE PRIMARY THREAT.  HIGHEST POPS TONIGHT WILL BE ACROSS
THE NORTH-CENTRAL SECTIONS IN VICINITY OF THE FRONT...THEN ACROSS
THE SOUTH ON SUNDAY.  ONCE AGAIN SOME STRONG STORMS POSSIBLE
TONIGHT AND AGAIN ON SUNDAY...ALONG AND SOUTH OF THE FRONT.
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WHERE STORMS PERSIST FOR
ANY LENGTH OF TIME.  HIGHS TODAY IN THE 80S...LOWS TONIGHT UPPER
50S NORTHWEST TO MIDDLE 60S SOUTHEAST.  HIGHS SUNDAY 65 TO 70 NORTH
AND IN THE 70S SOUTH.  LOWS SUNDAY NIGHT MUCH COOLER WITH 40S NORTH
AND 50S SOUTH.

.LONG TERM...MONDAY THROUGH FRIDAY.

HIGH PRESSURE WILL BUILD INTO AND ACROSS THE AREA MONDAY THROUGH
WEDNESDAY BRINGING MUCH DRIER AND COOLER AIR.  WORK WEEK WILL START
OFF WITH TEMPERATURES WELL BELOW NORMAL WITH A GRADUAL WARMING
TREND THE REMAINDER OF THE WEEK.  IN FACT SOME LOWS IN THE 40S CAN
BE EXPECTED ONCE AGAIN ACROSS THE NORTH MONDAY NIGHT.  TIME FRAME
THURSDAY AND FRIDAY BRINGS A HIGH DEGREE OF UNCERTAINTY FOR NOW.  LOW
PRESSURE IS EXPECTED TO FORM IN THE EASTERN GULF AND GRADUALLY DEEPEN
AND SHIFT WEST-NORTHWEST.  THIS WILL BRING A MOIST SOUTHEAST FLOW
ACROSS THE SOUTHERN SECTIONS.  FOR NOW WILL BE KEEP POPS IN THE
SLIGHT CHANCE TO CHANCE CATEGORY AND WAIT FOR BETTER MODEL
AGREEMENT.

&&

.AVIATION...12Z TAF DISCUSSION.

LOW CLOUDS ARE QUICKLY DEVELOPING ACROSS THE AREA THIS MORNING. MOST
SITES SHOULD SEE CEILINGS BETWEEN 700 AND 1500 FEET AT LEAST THROUGH
15Z. CEILINGS WILL SLOWLY LIFT SHORTLY AFTER. SHOWERS AND
THUNDERSTORMS ARE STILL EXPECTED THIS AFTERNOON AND EVENING. THEY
CAN OCCUR AT ANY GIVEN TIME SO IT IS REALLY HARD TO PIN DOWN AN
ACTUAL TIMING. AS A RESULT...WILL KEEP VCTS INSTEAD OF PREVAILING IN
THE FORECAST. LOW CLOUDS WILL ONCE AGAIN BE A PROBLEM LATER
TONIGHT...MAINLY AFTER 06Z.

10/ARM

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

50
Hazardous weather outlook, May 16, 5:54 AM CDT, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
554 AM CDT SAT MAY 16 2009

ALZ011>015-017>050-171054-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
554 AM CDT SAT MAY 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

STRONG THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA
BETWEEN NOON AND 10 PM. THE MAIN THREAT WITH THESE STORMS WILL BE
LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS OF UP TO 40 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY AFTERNOON MAINLY
ALONG AND SOUTH OF A LINE EXTENDING FROM EUTAW...CLANTON...ALEXANDER
CITY AND LAFAYETTE. THE MAIN THREATS WILL BE LOCALLY HEAVY RAINFALL
AND STRONG GUSTY WINDS OF UP TO 40 MPH.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 8:56 PM CDTAreal Flood AdvisoryBMXLee, Russell, Tallapoosa3 hr
May 15, 10:58 PM CDTAreal Flood AdvisoryBMXCleburne3 hr
May 15, 11:14 PM CDTAreal Flood AdvisoryBMXJefferson, Shelby3 hr
May 16, 9:54 AM CDTFlash Flood WatchBMXBarbour, Bibb, Blount, Bullock, Calhoun, Chambers and 25 more33 hr
May 16, 9:58 AM CDTAreal Flood AdvisoryBMXJefferson, Shelby3 hr
May 16, 11:57 AM CDTSevere Thunderstorm WarningBMXBibb, Chilton, Perry48 min
May 16, 12:20 PM CDTAreal Flood AdvisoryBMXChambers3 hr
May 16, 12:39 PM CDTSevere Thunderstorm WarningBMXPerry26 min
May 16, 1:48 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar42 min
May 16, 2:05 PM CDTSevere Thunderstorm WarningBMXPickens40 min
May 16, 2:49 PM CDTSevere Thunderstorm WarningBMXMarengo26 min
May 16, 3:31 PM CDTAreal Flood AdvisoryBMXMarengo3 hr
May 16, 4:37 PM CDTSevere Thunderstorm WarningBMXWinston23 min
May 16, 5:07 PM CDTSevere Thunderstorm WarningBMXMontgomery38 min
May 16, 5:43 PM CDTAreal Flood AdvisoryBMXBarbour3 hr
May 16, 6:14 PM CDTSevere Thunderstorm WarningBMXRussell31 min
May 16, 6:23 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson37 min
May 16, 6:43 PM CDTAreal Flood AdvisoryBMXPike3 hr

Nearby

Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.